Isoniazid-associated psychosis: case report and review of the literature.

Ann Pharmacother. 1993 Feb;27(2):167-70.

Source

Collaborative Clinical Research, Inc., URC II, Cleveland, OH 44106.

Abstract

OBJECTIVE:

To describe a case of isoniazid-associated psychosis and review the incidence of this adverse effect.

DATA SOURCES:

Information about the patient was obtained from the medical chart. A MEDLINE search of the English-language literature published from 1950 to 1992 was conducted and Index Medicus was manually searched for current information.

STUDY SELECTION:

All case reports describing isoniazid-associated psychosis were reviewed.

DATA EXTRACTION:

Studies were evaluated for the use of isoniazid, symptoms of psychosis, onset of symptoms, and dosage of isoniazid.

DATA SYNTHESIS:

The case report is compared with others reported in the literature. The incidence of isoniazid-associated psychosis is rare.

CONCLUSIONS:

The mechanism of isoniazid-associated psychosis is uncertain. It appears that isoniazid was associated with the psychosis evident in our patient and in the cases reviewed.

PMID:
8439690
[PubMed – indexed for MEDLINE]
Ann Pharmacother. 1998 Sep;32(9):889-91.

Isoniazid-induced psychosis.

Source

Department of Psychiatry, State University of New York Health Science Center, Syracuse, USA.

Abstract

OBJECTIVE:

To report a suspected case of isoniazid-induced psychosis in a 31-year-old woman.

CASE SUMMARY:

A 31-year-old white woman without a prior psychiatric history presented with psychotic symptoms suspected to be related to prophylactic treatment with isoniazid after she tested positive to a tuberculin (purified protein derivative) test. The psychotic symptoms resolved partially after isoniazid was discontinued and completely after treatment with olanzapine was begun. The patient remained symptom-free 11 months after discharge from the hospital.

DISCUSSION:

Cases of isoniazid-related psychiatric disorders reported in the literature include psychosis, obsessive-compulsive neurosis, and mania. With the increasing prevalence of tuberculosis in the US, more people are expected to receive treatment for tuberculosis. Pyridoxine deficiency may play a role in the pathogenesis of isoniazid-induced psychosis. Such deficiency states may be detected indirectly by measuring urinary metabolites of tryptophan.

CONCLUSIONS:

Clinicians should be aware of this adverse effect of isoniazid and that it may present with a broad clinical picture.

PMID:
9762376
[PubMed – indexed for MEDLINE]
Isoniazid (Laniazid, Nydrazid), also known as isonicotinylhydrazine (INH), is an organic compound that is the first-line medication in prevention and treatment of tuberculosis. The compound was first synthesized in the early 20th century,[1] but its activity against tuberculosis was first reported in the early 1950s, and three pharmaceutical companies attempted unsuccessfully to simultaneously patent the drug[2] (the most prominent one being Roche, which launched its version, Rimifon, in 1952). With the introduction of isoniazid, a cure for tuberculosis was first considered reasonable.
Advertisements

2 thoughts on “Isoniazid-associated psychosis: case report and review of the literature.

Add yours

  1. Is it possible that treatment with isoniazid as a child caused psychosis later on in life? My daughter was treated with isoniazid for positive skin test for TB. She was on a one year regiment, and started shortly after showing signs of irritability, stubborn behavior, and disrupting the lives of her siblings. This behavior has lasted until present. She is now in her 50’s and still has problems.

  2. Hi Don, I am not a medical expert, but I have personal experience with suffering from psychosis caused by underlying medical conditions and substance exposure.

    Past exposure to lead, along with long-term chemical exposure in the workplace were contributing factors and going through Chelation therapy/other detoxing treatments were essential to my recovery.

    The best help I found was from doctors who use Functional Medicine to test for and treat underlying conditions.

    Past exposure to lead was discovered through hair analysis.

    Here is a link to Dr. Oz explaining Functional Medicine.

    Best advice I can give is do not give up hope and please keep searching for answers.

    http://www.doctoroz.com/videos/dr-oz-s-disease-detectives-pt-1

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Up ↑

%d bloggers like this: